Texas, 2025

Damaging Winds and High Wind in Texas, May 24 to 25, 2025

May 24 to 25, 2025 · NWS OUN · 3 events in 3 counties and zones

A progressive and high-intensity wake low and heat burst event evolved from portions of western-north Texas into central Oklahoma during the late evening of the 24th into the 25th. This event, tied to decaying severe convection from across central Texas, featured strong and occasionally damaging wind gusts.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A progressive and high-intensity wake low and heat burst event evolved from portions of western-north Texas into central Oklahoma during the late evening of the 24th into the 25th. This event, tied to decaying severe convection from across central Texas, featured strong and occasionally damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 24, 5:00 PM CST, 6 hours 8 minutes earlier. Its key messages:

  • Updated at 556 PM CDT Sat May 24 2025
  • Thunderstorm chances continue through the holiday weekend with a chance of severe storms each day
  • Heavy rainfall and flooding may occur especially with a cold front Sunday into Monday
  • Cooler temperatures are possible behind a front early next week.
Area forecast discussion, May 24, 5:00 PM CST, 6 hours 8 minutes before
Area Forecast Discussion
National Weather Service Norman OK
600 PM CDT Sat May 24 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 556 PM CDT Sat May 24 2025

 - Thunderstorm chances continue through the holiday weekend with
   a chance of severe storms each day

 - Heavy rainfall and flooding may occur especially with a cold
front Sunday into Monday

 - Cooler temperatures are possible behind a front early next
   week.

&&

.NEAR TERM...
(Rest of today and tonight)
Issued at 250 PM CDT Sat May 24 2025

An outflow boundary persists across the area from southeast
Oklahoma to just south of Norman to north of Cheyenne. This is
slowly lifting north, although this movement is more in western
Oklahoma than central at the moment thanks to the lingering clouds
and cooler temperatures north of the boundary in central Oklahoma.
But this boundary is expected to serve as a focus for storm
development later this afternoon or this evening, most likely in
west central or northwest Oklahoma. Mesoanalysis already shows
4000+ J/kg of mixed-layer CAPE across western Oklahoma with little
CIN left. With this instability, storms that develop will likely
be severe, although storms may not be widespread. Large hail and
damaging winds will certainly be possible, and we will also be
watching some tornado potential especially for any storm that can
persist near the outflow boundary.

Later tonight, there is a decent signal of another mesoscale
convective complex to develop. The synoptic models show this
potential the highest from north central to southeast Oklahoma,
but we may see this a little farther west as well given where the
outflow boundary is likely to be. Severe weather (especially wind)
will be possible with these storms again.

&&

.SHORT TERM...
(Sunday through Monday night)
Issued at 250 PM CDT Sat May 24 2025

The severe weather risk continues. Dryline storms will be possible
in the late afternoon/early evening in the west as a mid-level
trough approaches and heights fall. Although isolated storms will
be possible initially, storms will likely become more numerous and
develop into a complex as the mid-level trough moves toward the
High Plains Sunday evening and Sunday night. Additional storms are
expected to develop along a surface front in northern Oklahoma
late Sunday afternoon/Sunday evening as well and these storms will
also become more widespread with time. Sunday evening and Sunday
night, we will likely see widespread storms with heavy rainfall. A
Flood Watch will likely be necessary tomorrow, but the geography
of the flood potential may depend on where heavy rain falls
tonight and where any residual boundaries are from prior
convection, so we will not issue a Flood Watch yet.

Widespread storms will likely continue into Monday as the primary
mid-level trough moves over the Plains. The most likely area for
widespread precipitation will be in the south as a cold front
moves south through the area, but again the specifics may depend
on any convective boundaries that remain from the prior rounds of
storms. There will again be the potential of heavy rain and severe
weather on Monday, especially in the south.

&&

.LONG TERM...
(Tuesday through Friday)
Issued at 1219 AM CDT Sat May 24 2025

Once the front is through Monday, precipitation chances taper off
for a bit. Temperatures will be cooler (70s) through midweek. Upper
air pattern continues to look fairly dynamic.

Day

&&

.AVIATION...
(00Z TAFS)
Issued at 556 PM CDT Sat May 24 2025

Expect scattered storms to impact much of the area this evening.
Have included this potential for all but SPS/DUA. PNC/SWO could
see chances linger through the overnight before the area sees a
lull in the activity. Along with this convection expect some MVFR
and possible IFR conditions before ceilings and visibilities
improve during the day across much of the area. Exception may be
at PNC/SWO where MVFR ceilings may linger through the day Sunday.
Winds will diminish some this evening from the east and southeast
and then increase some during the day Sunday from the
south/southeast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  68  85  63  74 /  30  50 100  80
Hobart OK         68  90  62  75 /  30  50  90  60
Wichita Falls TX  74  93  66  80 /  20  20  80  70
Gage OK           62  77  54  68 /  30  30  90  60
Ponca City OK     64  77  59  71 /  70  60  90  80
Durant OK         73  90  68  79 /  20  20  80  90

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

NEAR TERM...26
SHORT TERM...26
LONG TERM....14
AVIATION...30

In the hours before

Special weather statement, May 24, 9:47 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Norman OK
1047 PM CDT Sat May 24 2025

OKZ037-TXZ085-250415-
Tillman OK-Wilbarger TX-
1047 PM CDT Sat May 24 2025

...A strong thunderstorm will impact portions of south central
Tillman and southern Wilbarger Counties through 1115 PM CDT...

At 1047 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Grayback, moving northeast at 45 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Davidson, Oklaunion, Harrold, and Grayback.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3388 9927 3403 9939 3425 9907 3407 9895
      3403 9895
TIME...MOT...LOC 0347Z 234DEG 39KT 3400 9926

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

30
Special weather statement, May 24, 9:48 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Norman OK
1048 PM CDT Sat May 24 2025

TXZ088-250415-
Baylor TX-
1048 PM CDT Sat May 24 2025

...A strong thunderstorm will impact portions of northwestern Baylor
County through 1115 PM CDT...

At 1048 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Lake Kemp, moving northeast at 15 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake Kemp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3360 9932 3371 9941 3383 9928 3383 9900
TIME...MOT...LOC 0348Z 228DEG 11KT 3368 9929

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

30
Special weather statement, May 24, 10:15 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Norman OK
1115 PM CDT Sat May 24 2025

OKZ008-250445-
Kay OK-
1115 PM CDT Sat May 24 2025

...A strong thunderstorm will impact portions of northeastern Kay
County through 1145 PM CDT...

At 1114 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kildare, moving northeast at 35 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ponca City, Newkirk, Kaw City, Kildare, Hardy, and Kaw Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3678 9675 3678 9679 3677 9679 3677 9682
      3675 9682 3674 9683 3675 9687 3675 9689
      3672 9691 3670 9699 3684 9713 3700 9691
      3700 9675
TIME...MOT...LOC 0414Z 236DEG 31KT 3682 9699

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

30
Special weather statement, May 24, 10:22 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Norman OK
1122 PM CDT Sat May 24 2025

OKZ008-012-013-250500-
Garfield OK-Kay OK-Noble OK-
1122 PM CDT Sat May 24 2025

...A strong thunderstorm will impact portions of southern Kay,
northwestern Noble and northeastern Garfield Counties through
MIDNIGHT CDT...

At 1122 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Garber, moving northeast at 35 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Garber, Billings, and Ceres.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3634 9752 3649 9765 3665 9733 3651 9718
TIME...MOT...LOC 0422Z 236DEG 30KT 3646 9751

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

30
Special weather statement, May 24, 10:27 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Norman OK
1127 PM CDT Sat May 24 2025

TXZ084-085-087-088-250500-
Foard TX-Knox TX-Wilbarger TX-Baylor TX-
1127 PM CDT Sat May 24 2025

...Strong thunderstorms will impact portions of southern Foard,
northern Knox, southern Wilbarger and northern Baylor Counties
through MIDNIGHT CDT...

At 1127 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Truscott to 3 miles northeast
of Lake Kemp. Movement was northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Seymour, Red Springs, Lake Kemp, Mabelle, Vera, Truscott, Gilliland,
and southwestern Lake Diversion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3394 10001 3395 9898 3355 9904 3364 9999
      3383 10000 3384 10003
TIME...MOT...LOC 0427Z 218DEG 14KT 3377 9995 3381 9920

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

30
Special weather statement, May 24, 10:45 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Norman OK
1145 PM CDT Sat May 24 2025

OKZ006-007-250515-
Alfalfa OK-Grant OK-
1145 PM CDT Sat May 24 2025

...A strong thunderstorm will impact portions of northeastern Alfalfa
and west central Grant Counties through 1215 AM CDT...

At 1144 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Great Salt Plains Lake, moving northeast at 20 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cherokee, Jet, and Great Salt Plains Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3659 9827 3673 9841 3696 9820 3673 9793
TIME...MOT...LOC 0444Z 231DEG 19KT 3672 9827

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

30

The radar

The Altus AFB radar (KFDR), 99 km away, was scanning. The volume nearest the first event began at 05:06 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Foard

When
May 24, 11:08 PM CST to 11:14 PM CST
Where
Foard County, 13.66 mi W of Crowell
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
33.992, -99.958

Comanche Springs (COMA) Mesonet observation. Intermittent severe (>50-knot) wind gusts beginning at 2308 LST, with the peak gust of 57 knots at 2314 LST. A heat burst was likely responsible for this event.

High Wind, Wilbarger

When
May 25, 12:31 AM CST to 1:19 AM CST
Where
Wilbarger forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.081, -99.241 (the zone’s center; the record gives no point)

Odell (ODEL) Mesonet observation. Intermittent severe (>50-knot) wind gusts during the event time, with the peak gust of 56 knots at 0104 LST. A wake low was likely responsible for this event.

Thunderstorm Wind, Knox

When
May 25, 1:30 AM CST to 1:32 AM CST
Where
Knox County, 3.13 mi NW of Knox City
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
33.446, -99.865

Knox City (KNOX) Mesonet observation. Severe (>50-knot) wind gusts at both 0130 and 0132 LST, with the peak gust of 64 knots occurring at 0130 LST. A heat burst was likely responsible for this event.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261033, 1261724, 1261725.